Archived

This topic is now archived and is closed to further replies.

CALynn

Metformin and Muscle Weakness, Pain

13 posts in this topic

I was on Metformin once before and got off it for almost a year until my endo wanted me back on [500mg ER tid].

 

I'm back on it now for about 4 months or so now and have come to notice that my muscles are turning flabby and I'm weak. I have trouble standing in one position [shower] without swaying to the walls. And my legs hurt; my shoulders feel so heavy.

 

Anyone care to share their muscle-related experiences while on Met? What did you do? If you got off Met did your muscle strength return?

 

Thanks in advance.

 

Lynn

Share this post


Link to post
Share on other sites

I can't say that I've noticed this, but, anything is possible CALynn. You may want to check with you doctors, and also check on line for possible side effects with Metformin.

 

In fact, I checked for you, and found on page 2, of this info (at top of page) that muscle pain is possible. Check out this site: Metformin Side Effects

 

I have noticed muscle weakness and leg tenderness when I'm on Cipro, which is used to treat my constant sinus infections.

 

Shalom,

 

Pastor Paul from SoCal :cool:

Share this post


Link to post
Share on other sites

Hello Cal, I'm just wondering, are you taking any other meds that could be causing this maybe? This is kinda freaking me out...have been on the fence with beginning Metformin for the first time & this is the first I've ever read about this happening. :eek:

 

Hope you're feeling better soon whatever it is!!

Share this post


Link to post
Share on other sites

I've been on metformin for nearly 4 years w/o any type muscle problems. We have many on metformin here on the forums, hopefully they will chime in as well. Hope you get to the bottom of what's causing your muscle weakness soon.

Share this post


Link to post
Share on other sites
I was on Metformin once before and got off it for almost a year until my endo wanted me back on [500mg ER tid].

 

I'm back on it now for about 4 months or so now and have come to notice that my muscles are turning flabby and I'm weak. I have trouble standing in one position [shower] without swaying to the walls. And my legs hurt; my shoulders feel so heavy.

 

Anyone care to share their muscle-related experiences while on Met? What did you do? If you got off Met did your muscle strength return?

 

Thanks in advance.

 

Lynn

 

I've been on 1000mg Metformin BID for 2 years and have never experienced this. In fact, after adding Actos and getting my BG levels closer to normal, I've gained about 5 lbs of muscle in the past month from weightlifting and cycling regularly. Of course this is just my experience, but I can't recall seeing any other mention of this side effect in my reading.

 

Another medication maybe? What are your A1c and diet like?

 

Space

Share this post


Link to post
Share on other sites

I have been on met for about four months now, had to switch to the extended release format, and I have been experiencing joint pain in my elbows. An aching pain. I wonder if this is related? I have been taking DHA supplements and some vitamin B complex and that seems to make it better. Could also be arthritis/rheumatism LOL not getting any younger. Anyone else experience elbow aches on met???

Share this post


Link to post
Share on other sites

Although I'm a type 1 pumper, I've taken 500mg Metformin twice a day for the last 7 years without any side effects.

 

My thought.....if you're on a Statin, I bet that's the culprit!

 

Karen

Share this post


Link to post
Share on other sites
Although I'm a type 1 pumper, I've taken 500mg Metformin twice a day for the last 7 years without any side effects.

 

My thought.....if you're on a Statin, I bet that's the culprit!

 

Karen

 

 

Would it be the statin alone or the combo of the two? I too have never heard this with metformin.

Share this post


Link to post
Share on other sites
I was on Metformin once before and got off it for almost a year until my endo wanted me back on [500mg ER tid].

 

I'm back on it now for about 4 months or so now and have come to notice that my muscles are turning flabby and I'm weak. I have trouble standing in one position [shower] without swaying to the walls. And my legs hurt; my shoulders feel so heavy.

 

Anyone care to share their muscle-related experiences while on Met? What did you do? If you got off Met did your muscle strength return?

 

Thanks in advance.

 

Lynn

 

Statin drugs do that to me. I can't be on them as they were wasting away my muscles.

Share this post


Link to post
Share on other sites

I'm on metformin for 2.5 years and have not encountered this at all.

 

Has you activity level changed recently? How are your BG levels? What other meds are you taking? Have you mentioned this to your Doctor?

 

Just to clarify something, the link provided by removethehaze and the mention of muscle pain I believe that is in relation to signs of lactic acidosis

 

Signs of lactic acidosis, including feeling tired or weak, muscle pain, trouble breathing, stomach pain, feeling cold, dizziness or lightheadedness, and a slow or irregular heartbeat (see Metformin and Lactic Acidosis)

Share this post


Link to post
Share on other sites

Thanks to everyone for your input.

 

Thanks for the resources, too. I had done a LOT of research on Met before I took it. I take a number of drugs for a different types of autoimmune arthritis and Hashimotos. So I am very careful about mixing drugs, etc. Believe me, NOTHING goes in my stomach without an extensive “read up” on my part. [Drives some doctors nuts.] However, somehow I missed the info on lactose, etc.

 

I should tell you that I’ve taken Methotrexate for arthritis for years. This drug really does a number on the liver – and since Met acts on the liver, this could well be why I experience some of the symptoms I described. [Yes, my liver function tests are run once every 3 months, if not more frequently, and there’s always a rise in some of them when I’m on Met.]

 

Statins: Over the years I was on 4 different statins at one time or another and had the same [but much worse] myositis and myalgia from them as I had with Metformin. However, I had quit statins long before I ever took Metformin.

 

Statins fall in the Cytochrome P450 group.

 

Quinalones: I also have had allergic reactions to quinalones [e.g., Cipro]. Quinalones fall in the Cytochrome 450 group.

 

Metformin: Few publications can be found about Met as a P450 drug, so I thought I was safe. I just came across a link that addresses this. I’ll have to go to the list and see which drugs are on isoenzyme P450 [CYP]. I’d rather err on the side of caution in non-life-threatening cases.

 

See this link for info:

Effects of enzyme inducers and inhibitors on the pharmacokinetics of metformin in rats: involvement of CYP2C11, 2D1 and 3A1/2 for the metabolism of metformin

 

Pastor Paul supplied an excellent link and I’m repeating it here:

Metformin and Lactic Acidosis

 

A1C: My last A1C was 2 ½ months ago: 6.1. I’m going for labs this week and will see my endo next week. I’m expecting the A1C will drop to 6.0 or with luck, 5.9.

 

Davef: My activity level is dramatically reduced since on Metformin. My BG levels have been between 89-114 at wakeup. A1C was 6.1 when last checked.

 

I hope that I have not alarmed people. Metformin is an excellent drug and only a few of you might experience the side effects that I have. I can tell you that once I got off the statins, within 4-7 days the muscle pain and weakness were gone.

 

The key is to be AWARE of the possible side effects that VERY FEW people experience. So if my experience holds true for Met, then YOU should not let this POSSIBLE side effect deter you from taking it. If you find the side effect occurs, you can report back to your doctor who will most likely give you another drug.

 

Rmel: My experience with the pain is uniform and predominantly in the weight bearing joints, though my arms are really heavy. I am certainly not a doctor, but as someone with a number of arthritis diseases, I wonder if you might have something else going on. Incidentally, if you’re a heavy mouser [computers] as I am, this might be the cause. If you think it might be, send me a PM and I’ll discuss the only ergonomic mouse available that I've found. [Many claim to be but few are.]

 

Do we have a biochemist in this group who can give us a quick overview of cytochromes and isoenzymes?

 

Welcome to the board, Brennah.

 

Thanks again to all of you!

 

Lynn [in CA]

Share this post


Link to post
Share on other sites